Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 19, NWS La Crosse, WI

July 21, 1999Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 21, 1999, 8:46 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 8:46 PM CDT (01:46 UTC)
Expired
Jul 22, 1999, 6:00 AM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 220148
FFWLSE
IAC037-067-221100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CONTINUED A

* FLOOD WARNING FOR...
  FLOYD COUNTY IN NORTHEASTERN IOWA
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 600 AM CDT (THIS IS AN EXTENSION OF THE PREVIOUS WARNING
  ISSUED FOR THE SAME AREA)

* AT 840 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED THAT MANY ROADS
  IN BOTH CHICKASAW AND FLOYD COUNTIES REMAINED UNDER WATER. FLOODING
  WAS STILL WIDESPREAD ACROSS THE COUNTIES AND CONDITIONS ARE EXPECTED
  TO REMAIN SERIOUS THROUGH THE OVERNIGHT HOURS.
     
* THE WATER MAY BEGIN TO RECEDE ALONG SOME OF THE SMALLER CREEKS AND
  STREAMS BY MORNING SINCE MORE HEAVY RAINFALL IS NOT EXPECTED TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY...
OR THEJ ROAD MAY BE WASHED OUT.

&

KING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:55 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT WED JUL 21 1999

MAIN CONCERNS OF THE FORECAST ARE SLIGHT CHANCE OF PRECIPITATION AND
TEMPERATURES. ALSO POSSIBILITY OF FOG OVERNIGHT.

LATEST SURFACE ANALYSIS HAS A WEAK BOUNDARY THROUGH NORTHEAST IOWA AND
INTO SOUTHWEST WISCONSIN. IN NORTHEAST IOWA CAPE VALUES HAVE RISEN TO
BETWEEN 3000 AND 5000 J/KG...AND VALUES IN SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN ARE 1500 J/KG AND HIGHER. WATER VAPOR IMAGERY
SHOWS PLUME OF TROPICAL MOISTURE STILL MOVING ALONG THE IOWA/MINNESOTA
BORDER...BUT HAS BEEN THINNING IN THE PAST FEW HOURS. A COUPLE OF
SUBTLE RIPPLES CAN BE SEEN IN WATER VAPOR IMAGERY MOVING TO THE EAST
ALONG THE MOISTURE PLUME.

ETA/NGM BUILD A WEAK SURFACE PRESSURE RIDGE OVER THE UPPER MISSISSIPPI
VALLEY OVERNIGHT. FORECAST SOUNDINGS FOR THURSDAY AFTERNOON INDICATE
FAIRLY LARGE CAPES OF UP 4500 J/KG WITH VERY SMALL CIN VALUES. ETA 2 M
DEWPOINT TEMPERATURES THURSDAY AFTERNOON FORECAST IN THE MIDDLE TO
UPPER 70S. MOISTURE TRANSPORT VECTORS INDICATING GOOD MCS GENESIS AREA
THURSDAY EVENING IN NORTHERN MINNESOTA.

WITH WEAK BOUNDARY IN VICINITY AND MODERATE TO STRONG INSTABILITY WILL
KEEP SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR AFTERNOON AND
EVENING PERIODS THROUGH THURSDAY NIGHT. EXPECT AN MCS TO DEVELOP IN
NORTHERN MINNESOTA THURSDAY EVENING AND MAY TRACK SOUTHEAST INTO
WISCONSIN COUNTIES BY EARLY FRIDAY MORNING. OVERNIGHT...LIGHT WINDS AND
HIGH DEWPOINTS SHOULD COMBINE TO ALLOW AREAS OF FOG AND LOW CLOUDS TO
DEVELOP LATE TONIGHT. EXPECT MORE SUN NEXT COUPLE OF DAYS AND COMBINED
WITH HIGH DEWPOINTS WILL PRODUCE HEAT INDICIES OF UP TO 105 F DURING
THE AFTERNOON.  OVERNIGHT LOWS ARE EXPECTED TO FALL OFF INTO AT LEAST
THE LOWER 70S SO WILL FALL BELOW CRITERIA FOR HEAT ADVISORY
OVERNIGHT...BUT SHOULD REACH DAYTIME LEVELS.

NELSON

.LSE...NONE.

In the hours before

Local storm report, Jul 21, 3:09 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT WED JUL 21 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    NASHUA                    IA   FLOODING
07/21/99   CHICKASAW                      WATER WAS 3 FEET UNDER THE
                                          HIGHWAY 346 BRIDGE IN
                                          NASHUA...JUST TO THE
                                          EAST...WATER WAS HITTING
                                          THE SIDE OF A RAILROAD
                                          BRIDGE

0130 PM    CHARLES CITY              IA   FLOODING
07/21/99   FLOYD                          SOUTHEAST PORTION OF
                                          CHARLES CITY...3 TO 4
                                          BLOCKS OF RESIDENTIAL AREA
                                          FLOODED AND BUSINESSES
                                          ALONG HIGHWAY 218 FLOODED

0245 PM    CHARLES CITY              IA   FLOODING
07/21/99   FLOYD                          RECORD CREST OF 22.8 FEET
                                          BETWEEN NOON AND 1:30 PM

CONSIDINE
Local storm report, Jul 21, 3:09 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT WED JUL 21 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    NASHUA                    IA   FLOODING
07/21/99   CHICKASAW                      WATER WAS 3 FEET UNDER THE
                                          HIGHWAY 346 BRIDGE IN
                                          NASHUA...JUST TO THE
                                          EAST...WATER WAS HITTING
                                          THE SIDE OF A RAILROAD
                                          BRIDGE

0130 PM    CHARLES CITY              IA   FLOODING
07/21/99   FLOYD                          SOUTHEAST PORTION OF
                                          CHARLES CITY...3 TO 4
                                          BLOCKS OF RESIDENTIAL AREA
                                          FLOODED AND BUSINESSES
                                          ALONG HIGHWAY 218 FLOODED

0245 PM    CHARLES CITY              IA   FLOODING
07/21/99   FLOYD                          RECORD CREST OF 22.8 FEET
                                          BETWEEN NOON AND 1:30 PM

CONSIDINE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:20 AM CDTFlash Flood WarningARXChickasaw, Floyd9 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.